Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 28, 2024, 3:21 AM CDT for Anderson County, Kansas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2024, 3:21 AM CDT (08:21 UTC)
- Expired
- Apr 28, 2024, 8:14 AM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:25 AM CDT | FLASH FLOOD | 2 E Colony, KS | Report of a vehicle stuck in flood waters at Deer Creek. Occupant of the vehicle was able to exit the vehicle safely. |
| Apr 28, 6:50 AM CDT | RAIN 3.68 | 2 Sw Colony, KS | Cocorahs station KS-AN-7 Colony 2.3 SW. |
| Apr 28, 7:00 AM CDT | RAIN 3.3 | 5 S Garnett, KS | Cocorahs station KS-AN-6 Garnett 5.0 S. |
| Apr 28, 7:00 AM CDT | RAIN 4.22 | Colony, KS | CO-OP Observer station CNYK1 Colony. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
848
WGUS53 KTOP 280821
FFWTOP
KSC003-281330-
/O.NEW.KTOP.FF.W.0002.240428T0821Z-240428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
321 AM CDT Sun Apr 28 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Anderson County in east central Kansas...
* Until 830 AM CDT.
* At 320 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and
Garnett Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3839 9507 3804 9508 3804 9552 3815 9552
3839 9525
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
200
WGUS73 KTOP 281314
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
814 AM CDT Sun Apr 28 2024
KSC003-281324-
/O.CAN.KTOP.FF.W.0002.000000T0000Z-240428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
814 AM CDT Sun Apr 28 2024
...FLASH FLOOD WARNING FOR ANDERSON COUNTY HAS BEEN REPLACED WITH A
FLOOD WARNING...
The heavy rain has ended, but flooding continues across the area
this morning. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM CDT for a portion of
east central Kansas.
&&
LAT...LON 3839 9507 3804 9508 3804 9552 3815 9552
3839 9525
$$
FlanaganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:36 AM CDT, 2 hours 45 minutes earlier. Its key messages:
- Thunderstorms continue through the overnight hours. Heavy rain and lightning are the main hazards of concern tonight.
- A few strong storms could develop again Sunday in eastern KS as a front continues to move through the area.
- Active pattern continues through next week with several more chances for showers and thunderstorms.
Area forecast discussion, Apr 28, 12:36 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 AM CDT Sun Apr 28 2024 .KEY MESSAGES... - Thunderstorms continue through the overnight hours. Heavy rain and lightning are the main hazards of concern tonight. - A few strong storms could develop again Sunday in eastern KS as a front continues to move through the area. - Active pattern continues through next week with several more chances for showers and thunderstorms. && .DISCUSSION... Issued at 412 PM CDT Sat Apr 27 2024 Mid-level trough has been moving through the Four Corners region throughout the day. Associated sfc warm front has been slowly pushing north across the forecast area, and is near the KS/NE border as of 20Z. The dryline appears to be well southwest of the area, although this has been obscured by the ongoing convection in northern OK and south central KS moving northward into east central KS. Our initial round of storms early this afternoon developed along the warm front, and a wake low developed in southwest portions of the area helping to push the boundary north. The outflow from this initial activity has led to a substantial decrease in instability across most of the area, with the exception of our far eastern counties where there is still upwards of 3000 J/kg of CAPE. Any additional severe storms at this point would need to be able to move into those areas out of the cluster of storms coming from OK. The CAMs are still suggesting repeated rounds of storms with heavy rainfall to move through much of eastern KS this evening and overnight, with another batch developing toward central KS towards 06-07Z. It is also around this time that Pwat approaches or exceeds 1.5", especially in east central KS. Decided to add Geary, Riley, and Marshall Counties to the Flood Watch factoring in the initial round of storms today plus recent trends in the CAMs, suggesting those areas could see more locally heavy rain through the overnight hours. Still have highest confidence in east central locations, however. Heading into Sunday, the upper low is still progged to be in NE/SD with the sfc low progressing northeastward through KS/NE. While parameters don't look nearly as high as they did for today, instability and shear would again be supportive for severe weather for any storms that develop in eastern KS ahead of the cold front. Will need to also monitor how well the atmosphere is able to recover following the overnight convection after it moves out, but forecast soundings at TOP currently suggest capping should erode by 18-19Z. Any storms that develop should move out of the area through the evening. Monday looks to be the one dry day in the upcoming week before an active pattern commences once again. Broad upper troughing is progged to develop across much of the northwestern CONUS and deepen over the western US by mid-week. Multiple perturbations within that flow aloft lead to chances for showers and thunderstorms Tuesday onward during the work week. Timing and placement of any of these storms are uncertain this far out. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1233 AM CDT Sun Apr 28 2024 Rain and embedded thunderstorms will impact sites for much of the night. Ceilings could fluctuate with storms around, but think MVFR conditions will settle in after 11Z. Some IFR CIGS could also occur for a few hours Sunday morning as rain tapers off briefly, before VFR returns midday. Additional thunderstorm development will be possible, especially at KTOP & KFOE during the afternoon Sunday. A few storms could be strong to severe. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for KSZ010-KSZ011- KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Picha AVIATION...Teefey
Hazardous weather outlook, Apr 27, 7:50 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 750 PM CDT Sat Apr 27 2024 KSZ010>012-022>024-026-036>040-054>056-058-059-290100- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 750 PM CDT Sat Apr 27 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible tonight, some could be severe. Heavy rain from any thunderstorms that do develop could quickly lead to flooding. A Flood Watch is in effect through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-009-020-021-034-035-290100- Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 750 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Kansas and north central Kansas. .DAY ONE...Tonight. Thunderstorms are possible tonight, some could be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 28, 12:15 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1215 AM CDT Sun Apr 28 2024
KSZ035>037-280545-
Geary-Dickinson-Morris-
1215 AM CDT Sun Apr 28 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL DICKINSON...WESTERN GEARY AND
NORTHWESTERN MORRIS COUNTIES THROUGH 1245 AM CDT...
At 1214 AM CDT, Doppler radar was tracking gusty showers 5 miles
southwest of Enterprise, moving northeast at 45 mph.
HAZARD...Strong wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction City, Abilene, Chapman, Enterprise, Hope, Woodbine, and
Moonlight.
This includes Interstate 70 between mile markers 273 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3916 9686 3879 9682 3864 9721 3891 9730
TIME...MOT...LOC 0514Z 234DEG 41KT 3884 9719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Apr 28, 1:12 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
112 AM CDT Sun Apr 28 2024
KSZ055-056-058-059-280645-
Coffey-Franklin-Osage-Anderson-
112 AM CDT Sun Apr 28 2024
...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...ANDERSON...
SOUTHEASTERN OSAGE AND EASTERN COFFEY COUNTIES THROUGH 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Williamsburg to near
Westphalia to near Le Roy. Movement was northeast at 55 mph.
HAZARD...Strong wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ottawa, Garnett, Wellsville, Richmond, Colony, Williamsburg, Greeley,
Princeton, Lane, Rantoul, Westphalia, and Harris.
This includes Interstate 35 between mile markers 163 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3818 9552 3846 9560 3874 9514 3874 9506
3817 9508 3804 9546 3804 9564
TIME...MOT...LOC 0612Z 238DEG 48KT 3843 9552 3822 9546 3805 9561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:24 PM CDT | Areal Flood Warning | TOP | Anderson | 8 hr |
| Apr 28, 12:15 AM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Apr 28, 1:12 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 33 min |
| Apr 28, 1:52 AM CDT | Areal Flood Warning | TOP | Coffey | 9 hr |
| Apr 28, 3:49 AM CDT | River Flood Warning | TOP | Anderson | 29 hr |
| Apr 28, 3:50 AM CDT | River Flood Warning | TOP | Franklin | 26 hr |
| Apr 28, 3:52 AM CDT | River Flood Warning | TOP | Franklin, Osage | 37 hr |
| Apr 28, 8:14 AM CDT | Areal Flood Warning | TOP | Anderson | 3 hr |
| Apr 28, 9:56 AM CDT | River Flood Warning | TOP | Franklin | 36 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.